SEARCH

SEARCH BY CITATION

Keywords:

  • antipsychotics;
  • pulmonary embolism;
  • risk factors;
  • thrombosis;
  • venous thromboembolism

The evidence to date on the relation between the risk of venous thromboembolic disease (VTE) and antipsychotic agents derives primarily from observational and case history studies. While an increased risk of VTE has been associated with first-generation low-potency antipsychotic agents, particularly clozapine, there appears to be a growing number of reports on the occurrence of this adverse reaction during the use of second-generation antipsychotics, such as risperidone and olanzapine. The highest risk of pathological blood clotting emerges during the first 3 months after initiation of treatment with the product. Potential etiopathogenetic factors leading to VTE during treatment with antipsychotic agents include sedation, obesity, elevation of antiphospholipid antibodies, increased platelet activation and aggregation, hyperhomocysteinemia, and hyperprolactinemia. Diagnoses of schizophrenia and/or bipolar affective disorder, as well as hospitalization or stress with sympathetic activation and elevation of catecholamine levels, have been reported as known prothrombogenic factors. The present article contains the new version of the guideline for the prevention of VTE in psychiatric patients with limited mobility. Further prospective studies are necessary to elucidate the biological mechanisms of the relations between antipsychotic agents and VTE.